Funnel Cloud, Rock Island
- When
- July 17, 4:10 PM CST
- Where
- Rock Island County, 3.61 mi NNE of Cordova
- Reported by
- Public
- Coordinates
- 41.730, -90.300
A member of the public reported a funnel cloud near the Exelon Generation Station.
Showers and storms developed during the afternoon across northwest Illinois. Four funnel clouds were reported with showers and storms near a boundary as it moved across the area during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and storms developed during the afternoon across northwest Illinois. Four funnel clouds were reported with showers and storms near a boundary as it moved across the area during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 12:53 PM CST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 153 PM CDT Sun Jul 17 2022 .SYNOPSIS... Issued at 150 PM CDT Sun Jul 17 2022 A rather overcast filled morning was replaced with partly to mostly sunny skies early this afternoon. Satellite imagery showed plentiful diurnal CU across much of central and eastern Iowa, which had developed as high level clouds with low pressure exited the area. An MCV associated with heavy rain across southeast Iowa, west central Illinois and far northeast Missouri was analyzed over northwest IL at this hour, which was leading to isolated to scattered rain showers over the area. Temperatures were warming nicely into the upper 70s to mid 80s thanks to the sunshine. && .SHORT TERM...(This Evening through Monday) ISSUED AT 150 PM CDT Sun Jul 17 2022 [Key Messages] 1) Isolated to scattered rain showers in far eastern Iowa/northwest Illinois this afternoon, some could produce funnel clouds 2) Skies clear tonight with patchy fog Monday AM, mostly sunny skies and very warm temperatures follow for the day [Discussion] Main short term concern is the isolated to scattered rain showers that develop over eastern Iowa and northwest Illinois early this afternoon. Much of the area will remain dry with partly to mostly sunny skies through this evening with increase low to mid-level subsidence building across the area. Areas in far eastern Iowa along the Mississippi into northwest Illinois may see isolated to scattered rain showers early this afternoon associated with the 850 hPa low slowly exiting the area. The decreasing cloud cover has allowed for building instability across the area, and has increased surface vorticity and covergence mainly in northwest Illinois. This has allowed for an increase in the non-supercell tor parameter. With this in mind, can't rule out a funnel cloud developing with any shower that moves through the area this afternoon. These kinds of funnels rarely touch the ground. Expect shower coverage and clouds to dissipate once the sun sets, with surface high pressure building to the area from the north. Patchy fog will be possible Monday AM, especially in low-lying areas and river valleys with humidity values remaining high. Expect lows to fall into the low to mid 60s. Typical summertime weather will be observed Monday with the high pressure just off to our southwest. It will still be somewhat humid with dewpoints in the upper 60s despite northerly flow. Expect much warmer temperatures with highs in the upper 80s. Mostly sunny skies will dominate. .LONG TERM...(Monday Night through next Sunday) ISSUED AT 150 PM CDT Sun Jul 17 2022 Tuesday...Vigorous upper low still on track to ridge-ride from the far northwestern high plains, into the northwestern GRT LKS this day, sweeping a cool front through the area by Wed morning in the process. Tuesday will be characterized as a breezy hot day, with mixing profiles into base of building/substantial warm wedge aloft making for widespread highs in the low to mid 90s and southwest winds of 15-25 MPH. Fcst soundings also show enough dry-down mixing of sfc DPTs into the upper 60s or around 70 until evening pooling recoup back into the lower 70s. If this mixing can battle higher moisture advection and keep the sfc DPTs in the upper 60s to around 70, heat index readings will stay in the upper 90s to near 100 and just under heat advisory criteria. It will be close, and if the models are too low on the DPTs an advisory will probably eventually be needed. AS for storm chances, the fcst soundings continue to show robust capping EML aloft and Tue evening convective temps ranging from 105-110 degrees and neg 200-300 J/KG CINs acrs the area. Several model solutions continue to suggest a mainly warm dry FROPA thru Tue night, but will have to keep at least some slight CHC POPS going in spots in case the front has more push, as well as the possibility of higher sfc DPT pooling. If some convection were to manage to get going/sfc based, it would look to be a high CAPE- marginal shear scenario but enough for some severe storms. Wednesday and Thursday...Wed still looking not quite as hot, post- frontal day with breezy northwesterly sfc winds and lowered mixed down humidity. A low chance for an isolated shower or storm making it into the northern CWA Wed afternoon/early evening in post-wave wrap around flow and column instability, with the ECMWF the most bullish model with this idea. Thursday looks to be a bit of a temp rebound day back to around 90, a brunt of thermal ridge thrusting itself up acrs and to the lee of the Rockies. This will look to set up broad steering northwesterlies from acrs MT, to the eastern OH RVR Valley. This partial ring of fire may bring sporadic precip chances close to or in portions of the DVN CWA as early as Thu night/Friday, but the ongoing EML cap will also be a player as a sfc based precip deflector. Its just where these zones sett up and establish. For now will keep the fcst dry through 12z Friday. Friday through next Sunday...Latest run ensembles broad scale thermal ridge to get established acrs much of the mid CONUS, with northern periphery storm track ringing around it from the northwest high plains, upper Midwest, GRT LKS, and into the eastern OH RVR Valley. Of course, this pattern places the local area close to the convective action zone, with the challenge being how far north or south this track lays out north of inhibiting capping EML. Occasional ridge-riding pulses and MCVs driving convective clusters/MCS's, and cold pool mechanics driving a system farther southeastward then you would think to occur, will also have to be kept in mind and starting Friday we may have to have almost daily low to moderate CHC POPs going. If the storm track and associated cooling debris/outflow sets up further north, we may then be more suspect to headline-able heat over the weekend. Thus it's looking like the typical deep summer ridge and storm track scenario, with areas on the fringe being impacted day to day and of course models not handling this in the transition zones. ..12.. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) ISSUED AT 1215 PM CDT Sun Jul 17 2022 VFR conditions will prevail for much of the upcoming 24 hours with high pressure building into the area. Diurnal CU is developing per latest satellite imagery, which is being shown around 1500-3000ft. There is potential that this CU may bring some brief bouts of MVFR conditions over the next few hours to the terminals, so included a brief TEMPO group. Monday morning, pockets of mist will be possible at the terminals similar to the previous few mornings with plentiful low-level moisture and light & variable winds. Have maintained the previous TAF mention of a drop to MVFR visibilities beginning around 18/09z for all terminals. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...12 AVIATION...Speck
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1021 AM CDT Sun Jul 17 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1021 AM CDT Sun Jul 17 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...REST OF TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a slight chance for thunderstorms across east central Iowa and northwest Illinois Tuesday evening. Confidence on the severe weather threat remains low at this time. Heat indices in the mid 90s to around 100 degrees will be possible Tuesday afternoon and evening. Another round of hot and humid conditions is expected Friday and Saturday, with peak heat indices in the mid 90s to around 100. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. 12
Special Weather Statement National Weather Service Quad Cities IA IL 144 PM CDT Sun Jul 17 2022 ILZ001-002-007-009-016>018-172200- Jo Daviess-Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam- Including the cities of Galena, Freeport, Mount Carroll, Sterling, Geneseo, Princeton, and Hennepin 144 PM CDT Sun Jul 17 2022 ...Brief Funnel Clouds Possible With Showers This Afternoon... At 140 PM, doppler radar indicated rain showers developing over portions of northwest Illinois. These showers were slowly moving southwest around 5 to 10 MPH. These showers will be capable of producing funnel clouds through the afternoon. Funnel clouds of this nature are short lived, and rarely touch the ground. However, if you notice one approaching the ground, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. Please forward reports of funnel cloud sightings to the nearest law enforcement agency for relay to the National Weather Service. PS
Special Weather Statement National Weather Service Quad Cities IA IL 421 PM CDT Sun Jul 17 2022 IAZ054-066-068-ILZ001-002-007-009-015>018-172330- Jackson-Clinton-Scott-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam- Including the cities of Maquoketa, Clinton, Davenport, Bettendorf, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, and Hennepin 421 PM CDT Sun Jul 17 2022 ...Brief Funnel Clouds Possible With Showers This Afternoon... Isolated to scattered showers will be found across the area through the rest of this afternoon. These showers will be capable of producing funnel clouds, as atmospheric conditions are favorable for the development of a few funnel clouds. Funnel clouds of this nature are short lived, and rarely touch the ground. However, if you notice one approaching the ground, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. Please forward reports of funnel cloud sightings to the nearest law enforcement agency for relay to the National Weather Service.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FUNNEL CLOUD 2 WNW MALONE 41.83N 90.49W
07/17/2022 CLINTON IA PUBLIC
RELAYED BY KWQC-TV. VIEWER WAS LOOKING TO
THE NORTHWEST.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT SUN JUL 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FUNNEL CLOUD 2 ESE DEWITT 41.81N 90.51W
07/17/2022 CLINTON IA PUBLIC
OBSERVED FROM HWY 30 EAST OF DEWITT. ALSO
OBSERVED FROM GLYNNS CREEK GOLF COURSE
LOOKING TO THE NORTH.
&&The Quad Cities radar (KDVN), 27 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
4 funnel cloud. Local standard time, as filed.
A member of the public reported a funnel cloud near the Exelon Generation Station.
A trained spotter reported a brief funnel cloud about a quarter of the way down to the ground.
A public meteorologist reported a funnel cloud. Report was relayed via social media. The time of the event was estimated using radar.
A law enforcement officer reported a brief funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046842, 1046852, 1046855, 1046856.